Posted on Jul 29, 2018, 1 a.m.
CPR has an important role in fighting against the opioid crisis that is often overlooked as overdose is a frightful and life threatening event. Life saving drugs used for rescue drugs such as naloxone are indeed wonderful, but that doesn’t diminish the importance of CPR, which really doesn’t get as much attention as it should.
Opioids bind to special mu receptors in the brain responsible for a range of functions, most noteworthy breathing. When an opioid stimulates the mu receptor chemicals are released that work downstream on parts of the brain which tell the body to slow down breathing or stop it; this respiratory apnea is the primary cause of death in opioid overdose.
Naloxone helps to reverse the effects of opioids and save lives by helping restore breathing which is done by displacing the opioid from the mu receptor reestablishing the signal to breathe. Naloxone can be given severals ways such as injection or nasal spray, it is easily used and works quickly to save many lives after an opioid overdose.
Naloxone can take several minutes to work, on average 2-5 minutes when delivered nasally, those minutes are most critical for a person not breathing. CPR provides rescue breathing which can save lives, this is the most important first step in treating an opioid overdose patient. Just as naloxone is important so is CPR, anyone trained to use this medication should be trained cardiopulmonary resuscitation. CPR should be the first thing a rescuer, whoever that may, do is to provide those rescue breaths and/or rescue breaths with chest compression.
Cardiopulmonary resuscitation is normally thought of as being used for people who have suffered a heart attack or have drown, but knowing CPR is becoming more and more vital as the opioid epidemic grows. Providing life giving breath while waiting for naloxone to arrive or work is of most importance.
There are many good reasons to know how to provide life saving CPR. Upwards of 350,000 out of hospital cardiac arrests happen within the USA every year. Providing CPR can dramatically increase the amount of lives saved as nearly 45% of patients who receive it survive, when a bystander provides CPR it helps to reduce negative outcomes such as injury to brain and other organs.
Recent CPR guidelines recommend hands only CPR meaning chest compression only instead of rescue breathing and chest compressions. However it is still recommended to perform rescue breathing in the event of an overdose where primary issue is respiratory depression and not cardiac arrest.
It is important to know the symptoms of opioid overdose which include: constricted pupils, depressed level of consciousness, and shallow or absent breathing. Carrying naloxone and knowing how to provide it is important, but knowing CPR is just as important. If you know someone who is addicted to opioids knowing how to provide CPR may be one of the most important things you do.
Materials provided by:
Note: Content may be edited for style and length.